Hail, Knox
- When
- May 6, 4:10 PM CST
- Where
- Knox County, 2.87 mi W of Truscott
- Measured
- 1.5 in hail
- Reported by
- COOP Observer
- Coordinates
- 33.750, -99.860
No damage was reported.
A potent Spring storm system took shape across the Southern and Central Plains. Strong surface cyclogenesis took shape during the day, allowing ample moisture to return northward with strong southerly flow.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A potent Spring storm system took shape across the Southern and Central Plains. Strong surface cyclogenesis took shape during the day, allowing ample moisture to return northward with strong southerly flow. At the same time, a strong upper level shortwave trough allowed strong mid level westerlies to overspread much of the Plains region. With large instability and wind shear, the stage was set for widespread severe storm development. Storms initiated within the open warm sector ahead of the dryline. Additional storms developed during the evening hours and persisted well into the night, producing sporadic large hail and wind damage across north Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 6, 2:27 PM CST, 1 hour 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 327 PM CDT WED MAY 6 2015 .DISCUSSION... A FEW SEVERE STORMS HAVE ALREADY DEVELOPED IN THE MINIMALLY-CAPPED UNSTABLE/HIGH-SHEAR ATMOSPHERE THAT IS OVER MUCH OF OUR FORECAST AREA. WE EXPECT A FEW SEVERE STORMS TO CONTINUE THROUGH THE EVENING....MAINLY IN THE FORM OF ISOLATED SUPERCELLS. UNLIKE LAST NIGHT...NO ORGANIZED REGION OF HEAVY RAIN IS EXPECTED TONIGHT. SOME STORMS MAY PERSIST PAST MIDNIGHT...BUT THEY WILL LIKELY REMAIN SCATTERED...AND NOT AN ORGANIZED COMPLEX. THE CHANCE FOR RAIN...INCLUDING STRONG/SEVERE STORMS...WILL PERSIST THROUGH THE REMAINDER OF THE WEEK AND WEEKEND. THERE IS VERY LITTLE CHANGE TO PREVIOUS THINKING ABOUT EACH DAY...WITH A LOWER RISK OF SEVERE WEATHER ON THURSDAY...SOMEWHAT HIGHER ON FRIDAY...MUCH HIGHER ON SATURDAY...AND DIMINISHING FROM WEST TO EAST ON SUNDAY. EARLY NEXT WEEK SHOULD BE A COOL AND QUIET PERIOD...FOR A COUPLE OF DAYS...AT LEAST. MOISTURE AND RAIN CHANCES RISE AGAIN MIDWEEK. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 64 77 64 79 / 50 50 60 50 HOBART OK 62 77 64 79 / 50 50 60 50 WICHITA FALLS TX 64 79 66 79 / 60 50 50 50 GAGE OK 62 80 59 80 / 20 40 60 50 PONCA CITY OK 66 79 63 80 / 40 40 70 50 DURANT OK 65 79 67 80 / 40 40 40 40 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 25/23
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORMAN OK 328 PM CDT WED MAY 6 2015 OKZ004>048-050>052-TXZ083>090-072030- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 328 PM CDT WED MAY 6 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT... .THUNDERSTORMS... THERE IS AN ENHANCED RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF WESTERN AND CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS. LOCATION... THE ENHANCED RISK AREA IS GENERALLY ALONG AND EAST OF A LINE FROM FREEDOM AND CLINTON... TO ALTUS OKLAHOMA AND BENJAMIN TEXAS... AND THEN WEST OF A LINE FROM PONCA CITY AND STILLWATER... TO SHAWNEE AND SULPHUR... TO ARDMORE OKLAHOMA. THIS INCLUDES PLACES SUCH AS ENID... THE OKLAHOMA CITY METRO... LAWTON... AND WICHITA FALLS. TIMING... THROUGH MIDNIGHT IMPACTS... HAIL UP TO THE SIZE OF BASEBALLS... WIND GUSTS OF 60 TO 70 MPH... A FEW TORNADOES... LOCALLY HEAVY RAINFALL WHICH COULD CAUSE SOME FLOODING... .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN THE RISK AREAS SHOULD BE READY FOR SEVERE WEATHER OPERATIONS. DISCUSSION... A FEW THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS. EVEN THOUGH THERE MAY ONLY BE A FEW STORMS... ANY STORM THAT DEVELOPS WILL BE SEVERE DUE TO HIGH INSTABILITY AND STRONG WIND SHEAR. VERY LARGE HAIL... DAMAGING WIND GUSTS... AND TORNADOES WILL BE POSSIBLE. THUNDERSTORM INTENSITY IS EXPECTED TO GRADUALLY WEAKEN DURING THE OVERNIGHT HOURS...BUT STORMS MAY STILL PRODUCE LOCALLY HEAVY RAINFALL AND SOME HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... .THUNDERSTORMS... A VERY ACTIVE WEATHER PATTERN WILL REMAIN IN PLACE THROUGH AT LEAST SUNDAY. SEVERE STORMS WILL BE POSSIBLE EACH DAY...ESPECIALLY DURING THE MID AFTERNOON INTO THE LATE EVENING. AT THIS TIME...SATURDAY MAY HAVE THE GREATEST POTENTIAL FOR SEVERE WEATHER AS A STRONG STORM SYSTEM APPROACHES THE SOUTHERN PLAINS. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
331 PM CDT WED MAY 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM HAIL VERDEN 35.08N 98.09W
05/06/2015 E1.50 INCH GRADY OK STORM CHASER
&&
FMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
335 PM CDT WED MAY 6 2015
OKZ024-025-028-029-062100-
OKLAHOMA OK-CANADIAN OK-MCCLAIN OK-CLEVELAND OK-
335 PM CDT WED MAY 6 2015
...SIGNIFICANT WEATHER ADVISORY FOR OKLAHOMA...NORTHEASTERN
CANADIAN...NORTHWESTERN MCCLAIN AND CLEVELAND COUNTIES UNTIL 400 PM
CDT...
AT 329 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED SOUTHWEST OF THE
OKLAHOMA CITY METRO...JUST WEST OF CHICKASHA. THESE DANGEROUS STORMS
ARE EXPECTED TO APPROACH THE WEST SIDES OF THE OKLAHOMA CITY METRO
BETWEEN 430 PM AND 5 PM THIS AFTERNOON. THERE WILL BE THE POTENTIAL
FOR VERY LARGE HAIL... TORRENTIAL RAINFALL AND TORNADOES WITH THESE
STORMS. CONTINUE TO MONITOR THE LATEST WEATHER INFORMATION AND
UPDATES AS THESE STORMS APPROACH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A WARNING
IS ISSUED OR IF STORMS THREATEN YOU.
&&
LAT...LON 3514 9717 3512 9762 3539 9768 3560 9806
3572 9794 3567 9719
TIME...MOT...LOC 2029Z 210DEG 33KT 3542 9756PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
359 PM CDT WED MAY 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM HAIL 1 SW HELENA 36.54N 98.28W
05/06/2015 E1.00 INCH ALFALFA OK STORM CHASER
&&
FMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
415 PM CDT WED MAY 6 2015
TXZ087-062145-
KNOX TX-
415 PM CDT WED MAY 6 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KNOX COUNTY UNTIL
445 PM CDT...
AT 412 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES WEST OF
ROCHESTER...MOVING NORTHEAST AT 35 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
STAY ALERT AND LISTEN FOR WARNINGS.
&&
LAT...LON 3340 9999 3368 9999 3374 9995 3358 9969
3340 9990
TIME...MOT...LOC 2112Z 216DEG 32KT 3337 10009
..SPEG.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
435 PM CDT WED MAY 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM TORNADO 3 E AMBER 35.16N 97.83W
05/06/2015 GRADY OK BROADCAST MEDIA
&&
FMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
438 PM CDT WED MAY 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM TORNADO 9 SW LAHOMA 36.30N 98.20W
05/06/2015 MAJOR OK STORM CHASER
&&
FMThe Altus AFB radar (KFDR), 106 km away, was scanning. The volume nearest the first event began at 22:07 UTC.
2 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
No damage was reported.
No damage was reported.
Large tree downed.
A tornado was reported east of Lake Kickapoo at 849 pm CDT. The tornado initially moved east crossing state highway 25 about 5.5 miles northwest of Archer City. The tornado began to curve northeast as it approached state highway 79 and crossed that highway about 4 miles north of Archer City. After crossing state highway 79, the tornado then turned to the north and downed transmission lines about 6.5 miles north-northeast of Archer City (DI 24, DOD 6). The tornado is believed to have continued moving north-northwest crossing state highway 79 again about 7.5 miles north of Archer City before dissipating 8 miles north of Archer City and west of highway 79.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyThe tornado archive for Texas, 2015Warnings in Texas, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577656, 577657, 577658, 582915.